Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 216, NWS Des Moines, IA

July 19, 2018Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2018, 4:18 PM CDT for Mahaska County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 4:18 PM CDT (21:18 UTC)
Expired
Jul 19, 2018, 5:00 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:27 PM CDTTORNADO4 Nnw Leighton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:11 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS53 KDMX 192118
SVRDMX
IAC123-192200-
/O.NEW.KDMX.SV.W.0216.180719T2118Z-180719T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
418 PM CDT THU JUL 19 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Mahaska County in south central Iowa...

* Until 500 PM CDT.

* At 418 PM CDT, a severe thunderstorm was located near New Sharon,
  or 10 miles east of Pella, moving southeast at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  New Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Iowa.

LAT...LON 4129 9255 4142 9287 4151 9281 4151 9271
      4146 9245
TIME...MOT...LOC 2118Z 295DEG 20KT 4146 9273 

HAIL...1.50IN
WIND...<50MPH
 
$$

Martin
1 follow-up statement
738 
WWUS53 KDMX 192139
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
439 PM CDT THU JUL 19 2018

IAC123-192200-
/O.CON.KDMX.SV.W.0216.000000T0000Z-180719T2200Z/
Mahaska IA-
439 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN MAHASKA COUNTY...

At 439 PM CDT, a severe thunderstorm was located near New Sharon, or
8 miles north of Oskaloosa, moving southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
New Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for south central
Iowa.

LAT...LON 4138 9278 4149 9268 4146 9245 4129 9255
TIME...MOT...LOC 2139Z 295DEG 20KT 4141 9259 

HAIL...1.00IN
WIND...<50MPH
 
$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:32 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 19, 3:32 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
332 PM CDT Thu Jul 19 2018

.SHORT TERM.../Tonight through Friday/
Issued at 326 PM CDT Thu Jul 19 2018

Short-wave disturbance moving through the upper Midwest has dragged
a warm front across central Iowa this afternoon with surface low
feature off to the northwest. Isentropic lift kept cloudy conditions
ahead of the warm front, and a cumulus field has developed within
the warm sector. The main concern this afternoon will be the
potential for severe weather. ML CAPE in excess of 2000 J/kg
accompanied with 0-6 km bulk shear of 40 knots can foster strong
thunderstorms, especially in the eastern portion of the CWA. The
limiting factor to severe potential this afternoon are weak lapse
rates of ~6.5 C/km across Iowa, which can keep buoyant parcels from
reaching a great depth. The main threats with thunderstorms will be
large hail and damaging winds. Overall shear environment could
support an isolated tornado threat, conditional on available
boundaries to ingest extra helicity. CAM solutions overall in decent
agreement on the development of a few isolated supercells later this
afternoon into the early evening hours across the eastern CWA.
Thunderstorm and rain shower chances will continue overnight for the
northern and central parts of the CWA as the cold front then sweeps
through.

Cold front will continue to sweep through as the short-wave
disturbance lifts across the upper Midwest. Cyclonic flow keep
conditions overcast on Friday after the frontal passage. Frontal
passage will keep surface conditions stable on Friday.

.LONG TERM.../Friday night through Thursday/
Issued at 326 PM CDT Thu Jul 19 2018

An unseasonably strong upper low will be moving east into the Great
Lakes and Ohio Valley this weekend. The upper low appears to be
cutoff by then as it slowly drifts south over the next several days.
Meanwhile, the upper ridge will be centered over the southwest U.S.
through the period. Another strong shortwave through is forecast to
move into the upper midwest by the middle of next week. The long
range models are in good agreement including the GFS/ECMWF and the
GFSensemble for the overall weather pattern.

For Iowa, a large area of surface high pressure will dominate the
weather this weekend with slightly below normal temperatures and dry
weather. The before mentioned shortwave trough early next week will
be accompanied by another cold front which should be mainly dry.
This front should reinforce the cooler than normal airmass.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1219 PM CDT Thu Jul 19 2018

Ceilings in northern Iowa are slowly lifting. The warm front
continues to move north producing rain showers. Main concern will
be thunderstorm development across northern and northeastern Iowa
this afternoon. Gusty winds, hail, and heavy rain are the
threats. Thunderstorms that move over terminals will result in IFR
and possibly LIRF conditions this afternoon. After the cold front
passes through, cyclonic flow will allow for stratus development
toward this evening and overnight with IFR conditions likely at
MCW and ALO. Conditions should remain MVFR to VFR across central
Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Krull
LONG TERM...Johnson
AVIATION...Krull
Hazardous weather outlook, Jul 19, 4:40 AM CDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 AM CDT Thu Jul 19 2018

IAZ004-015-023-200945-
Emmet-Palo Alto-Pocahontas-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Mainly non severe thunderstorms are expected today. Locally heavy
rainfall is the main concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Additional non-severe thunderstorm chances return Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ024-200945-
Humboldt-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail, damaging thunderstorm winds and isolated
tornadoes will be possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River Flood Warnings remain in effect for parts of the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Additional non-severe thunderstorm chances return Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

IAZ005>007-016-017-025>028-035>039-047>050-059>062-072>075-
083>086-094>097-200945-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail, damaging thunderstorm winds and isolated
tornadoes will be possible. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional non-severe thunderstorm chances will occur over northeast
sections of the outlook area Friday and across the north Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

IAZ033-034-044>046-057-058-070-071-081-082-092-093-200945-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-
Adams-Union-Taylor-Ringgold-
440 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal threat for severe thunderstorms today. Large
hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional non-severe thunderstorm chances will occur Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

REV

In the hours before

Local storm report, Jul 19, 3:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TORNADO          2 E COLLINS             41.91N 93.27W
07/19/2018                   STORY              IA   LAW ENFORCEMENT

            LOCATION APPROXIMATE.

&&

ANSORGE
Local storm report, Jul 19, 3:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TORNADO          3 W REASNOR             41.58N 93.09W
07/19/2018                   JASPER             IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

ANSORGE
Local storm report, Jul 19, 3:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TORNADO          3 E MONROE              41.52N 93.05W
07/19/2018                   JASPER             IA   TRAINED SPOTTER

            LOCATION ESTIMATED BY RADAR.

&&

ANSORGE
Local storm report, Jul 19, 4:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
409 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FUNNEL CLOUD     4 NNW PELLA             41.46N 92.94W
07/19/2018                   MARION             IA   PUBLIC

            CONE TORNADO - VIA SOCIAL MEDIA.

&&
Local storm report, Jul 19, 4:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TORNADO          3 N BONDURANT           41.74N 93.46W
07/19/2018                   POLK               IA   LAW ENFORCEMENT

            HIGHWAY 65 AND JUST NORTH OF BONDURANT.

&&

BF
Local storm report, Jul 19, 4:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     FUNNEL CLOUD     1 ENE CLEMONS           42.12N 93.14W
07/19/2018                   MARSHALL           IA   PUBLIC

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:14 AM CDTSpecial Weather StatementDMXMahaska61 min
Jul 19, 12:17 PM CDTSpecial Weather StatementDMXEmmet, Humboldt, Kossuth58 min
Jul 19, 2:41 PM CDTSpecial Weather StatementDMXFranklin, Hamilton, Hardin, Wright64 min
Jul 19, 2:50 PM CDTTornado WarningDMXJasper, Marshall, Polk25 min
Jul 19, 3:05 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin, Wright40 min
Jul 19, 3:11 PM CDTTornado WarningDMXJasper34 min
Jul 19, 3:22 PM CDTTornado WarningDMXMarshall, Story38 min
Jul 19, 3:26 PM CDTTornado WarningDMXHamilton, Hardin, Marshall, Story34 min
Jul 19, 3:37 PM CDTTornado Warning Tornado observedDMXJasper, Mahaska, Marion23 min
Jul 19, 3:40 PM CDTTornado WarningDMXFranklin, Hardin35 min
Jul 19, 3:54 PM CDTTornado WarningDMXGrundy, Hardin, Marshall, Story51 min
Jul 19, 3:54 PM CDTTornado Warning Tornado observedDMXJasper, Mahaska, Marion36 min
Jul 19, 4:14 PM CDTTornado Warning Tornado observedDMXMahaska, Marion31 min
Jul 19, 4:36 PM CDTTornado WarningDMXMahaska, Wapello24 min
Jul 19, 4:37 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatDMXMarshall, Tama23 min
Jul 19, 4:52 PM CDTTornado WarningDMXMahaska, Wapello38 min
Jul 19, 4:52 PM CDTTornado Warning Tornado observedDMXMarshall, Poweshiek, Tama38 min
Jul 19, 5:12 PM CDTTornado WarningDMXPoweshiek, Tama18 min
Jul 19, 5:13 PM CDTTornado Warning Tornado observedDMXDavis, Mahaska, Wapello47 min
Jul 19, 5:55 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.